Let $X\subset\mathbb{P}^N$ be an irreducible projective variety. Let's denote by $\mathcal{T}$ the following property: through a general point $x\in X$ there is no line intersecting $X$ in at least three points counted with multiplicity (but not contained in $X$). I am assuming that $X$ is not a hypersurface.

Is there some natural condition on $X$ implying that $\mathcal{T}$ holds? For instance, if $X$ is linearly normal does then $\mathcal{T}$ necessarily hold? Is there a classification of the varieties $X$ for which $\mathcal{T}$ does not hold?


3 Answers 3


You can have a look at Ingrid Bauer's paper

Bauer, I., The classification of surfaces in $\mathbb{P}^5$ having few trisecants, Rend. Semin. Mat., Torino 56, No. 1, 1-20 (1998). ZBL0965.14029.

It turns out that, if a smooth surface $X \subset \mathbb{P}^5$ satisfies $\mathcal{T}$, then $\deg X \leq 10$. Moreover, a fine classification of these surfaces is provided (they belong to eight families).

As a consequence, if $\deg X \geq 11$ then $\mathcal{T}$ does not hold (and so the answer to your first question is negative).


Assume that $X$ is set theoretically defined by quadrics: $ X = Q_1\cap\dots\cap Q_r$.

If $L$ is a line trisecant to $X$ then $L$ is trisecant to $Q_i$ for all $i$ and hence $L\subset Q_i$ for all $i$. So $L\subset X$.

Hence $X$ does not have any trisecant line besides the lines it containes.


A consequence of Gruson-Peskine $k$-secant lemma is the following : if $2N -3n-1>0$ then the trisecants of $X$ do not fill the ambiant space. In particular, if you know that the secant variety of $X$ fills the ambiant space, then you have a numerical condition that guarantees that a general secant is not a trisecant.

  • $\begingroup$ That does now answer to my question. I asked for varieties $X$ such that there is no trisecant line to $X$ through a general point $x\in X$. For instance a rational quartic curve contained in quadric surface in $\mathbb{P}^3$ has infinitely many trisecants and still its secant variety fills the ambient space. Also your numerical condition is satisfied for $N = 3$ and $n = 2$ but any line is trisecant to a surface $X\subset\mathbb{P}^3$ of degree $d\geq 3$. $\endgroup$
    – Friedrich
    Jul 2 at 18:16
  • $\begingroup$ There is a typo, sorry, it should be $-1$. I will edit. $\endgroup$
    – Libli
    Jul 2 at 18:36

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.